Alert archive / Hawaii / Wind Advisories in 2010

Wind Advisory 41, NWS Honolulu, HI

October 9, 2010Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Oct 9, 2010, 9:03 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2010, 9:03 PM HST (07:03 UTC)
Expired
Oct 10, 2010, 3:30 PM HST
In force
18 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 7.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2010-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2010-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

853 
WWHW70 PHFO 100703
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
903 PM HST SAT OCT 9 2010

HIZ022-102015-
/O.NEW.PHFO.WI.Y.0041.101010T0703Z-101011T0400Z/
HALEAKALA SUMMIT-
903 PM HST SAT OCT 9 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SUNDAY. 

WINDS WILL BE OUT OF THE EAST AT 25 TO 30 MPH WITH HIGHER GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. PLEASE USE EXTRA CAUTION WHILE DRIVING.

&&

$$

HARRISON
2 follow-up statements
123 
WWHW70 PHFO 101337
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
337 AM HST SUN OCT 10 2010

HIZ028-110245-
/O.EXA.PHFO.WI.Y.0041.000000T0000Z-101011T0400Z/
BIG ISLAND SUMMITS-
337 AM HST SUN OCT 10 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

WINDS OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA WILL BE OUT OF
THE EAST AT 25 TO 35 MPH WITH HIGHER GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. PLEASE USE EXTRA CAUTION WHILE DRIVING.

&&

$$

HIZ022-110245-
/O.CON.PHFO.WI.Y.0041.000000T0000Z-101011T0400Z/
HALEAKALA SUMMIT-
337 AM HST SUN OCT 10 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

WINDS WILL BE OUT OF THE EAST AT 25 TO 30 MPH WITH HIGHER GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. PLEASE USE EXTRA CAUTION WHILE DRIVING.

&&

$$

HARRISON
501 
WWHW70 PHFO 110130
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST SUN OCT 10 2010

...WINDS DECREASING ACROSS THE HIGH SUMMITS...

HIZ022-028-110230-
/O.CAN.PHFO.WI.Y.0041.000000T0000Z-101011T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
330 PM HST SUN OCT 10 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW 30 MPH.

$$
WROE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Oct 9, 8:30 PM HST, 33 minutes earlier.

Area forecast discussion, Oct 9, 8:30 PM HST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SAT OCT 9 2010

.SYNOPSIS...
HIGH PRESSURE FAR NORTH OF THE STATE WILL CONTINUE TO BRING MODERATE
TO FRESH TRADES TO THE ISLANDS. TRADES WILL WEAKEN SOMEWHAT LATER
THIS WEEK. AN AREA OF ENHANCED MOISTURE WILL BRING SHOWERS TO
WINDWARD BIG ISLAND AND THE HANA COAST SUNDAY MORNING. ALL ISLANDS
WILL SEE TYPICAL SCATTERED TRADE SHOWERS FOR WINDWARD AND MOUNTAIN
AREAS THROUGH THE WEEK...WITH SHOWER ACTIVITY MAXIMIZED DURING THE
NIGHTS AND EARLY MORNINGS.

&&

.DISCUSSION...
RADAR IMAGERY THIS EVENING SHOWS SCATTERED SHOWERS AFFECTING
WINDWARD AREAS OF THE SMALLER ISLANDS. RAIN GAGE REPORTS CONFIRM
THAT THE SHOWERS ARE LIGHT...AS THERE IS LITTLE IN THE WAY OF
RAINFALL ACCUMULATION. INFRARED SATELLITE IMAGERY SHOWS A BATCH OF
ENHANCED MOISTURE AT ABOUT 100 MILES EAST OF HILO TRAVELLING IN THE
TRADE FLOW. THE MOISTURE SHOULD MAKE IT TO THE BIG ISLAND JUST AFTER
MIDNIGHT...BRINGING NUMEROUS SHOWERS TO WINDWARD SECTIONS. THE
NORTHERN PORTION OF THE MOISTURE WILL LIKELY AFFECT THE HANA COAST
OF MAUI AS WELL. ANOTHER AREA OF MOISTURE AROUND 22N 146W IS
EXPECTED TO BRING AN INCREASE IN SHOWERS AS WELL. THIS BATCH OF
SHOWERS WILL LIKELY MAKE IT TO WINDWARD MAUI AND MOLOKAI EARLY
MONDAY MORNING...ASSUMING IT HOLDS TOGETHER BETWEEN NOW AND THEN.
GFS AND NAM BOTH SHOW THE ISLANDS BEING RELATIVELY MORE MOIST...IN
COMPARISON TO THIS PAST WEEK....THROUGH THE FORECAST PERIOD.

A 1031 MB SURFACE HIGH IS ABOUT 1000 MILES NORTH NORTHEAST OF OAHU
THIS EVENING. TRADES ARE BEING CUT OFF SLIGHTLY BY A LINGERING FRONT
NORTHEAST OF THE STATE...BUT THE PRESSURE GRADIENT IS STILL STRONG
ENOUGH TO SUPPORT MODERATE TO FRESH TRADES. THE HIGH WILL STRENGTHEN
AND GET FORCED OFF TO THE EAST NORTHEAST OVER THE NEXT FEW DAYS BY
A LOW FROM THE NORTHWEST. ALTHOUGH MORE HIGH PRESSURE WILL MOVE IN
BEHIND THE LOW...THE FRONT ASSOCIATED WITH THE LOW WILL CUT OFF
TRADES SOMEWHAT LATER THIS WEEK. THUS...TRADES WILL DECREASE A
LITTLE BIT THURSDAY THROUGH THE WEEKEND.

UPPER LEVEL RIDGING OVER THE STATE IS KEEPING THE ATMOSPHERE STABLE.
00Z UPPER AIR SOUNDINGS AT LIHUE AND HILO SHOW STRONG CAPPING
INVERSIONS AT 5000 AND 6400 FEET RESPECTIVELY. WITH CAPPING
INVERSIONS THIS STRONG AND LOW IN THE ATMOSPHERE...VERTICAL
DEVELOPMENT OF CLOUDS WILL BE LIMITED. THUS...SHOWERS WILL NOT BE
HEAVY...AND LIGHT RAINFALL ACCUMULATIONS WILL RESULT. THE UPPER
LEVEL RIDGE IS ALSO BRINGING AN INCREASE IN WINDS OVER THE HALEAKALA
SUMMIT. WINDS ARE EXPECTED TO REMAIN ELEVATED IN THIS AREA THROUGH
EARLY MONDAY MORNING...AND A WIND ADVISORY ISSUANCE MAY BE NECESSARY
AT SOME POINT.

LATE THIS WEEK...ECMWF AND GFS BOTH SHOW UPPER LEVEL TROUGHING
MOVING IN. THIS WILL LIKELY LIFT AND WEAKEN THE LOW LEVEL
INVERSION...ALLOWING FOR GREATER SHOWER DEVELOPMENT OVER THE ISLANDS.

&&

.MARINE...
A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE TYPICALLY WINDIER
COASTAL WATERS AROUND MAUI AND THE BIG ISLAND DUE TO INCREASING
TRADE WINDS. THE ADVISORY GOES THROUGH MONDAY AFTERNOON...AND WILL
LIKELY NEED TO BE EXTENDED BEYOND THAT TIME.

THE CURRENT NORTHWEST SWELL WILL DECREASE MONDAY THROUGH WEDNESDAY.
SURF ALONG ALL SHORES WILL REMAIN BELOW ADVISORY LEVELS.

&&

.AVIATION...
AIRMET TANGO HAS BEEN ISSUED FOR TEMPO MODERATE LOW-LEVEL TURBULENCE
OVER AND IMMEDIATELY SOUTH THROUGH WEST OF THE HIGHER TERRAIN OF THE
ENTIRE HAWAIIAN ISLAND CHAIN. THESE CHOPPY ATMOSPHERIC CONDITIONS
WILL LIKELY PERSIST AT LEAST THROUGH SUNDAY. AIRMET TANGO IS
CURRENTLY FOR THE NEAR SURFACE LAYER AT OR BELOW 5 KFT. WILL LIKELY
INCREASE THIS LEVEL TO 7 KFT LATER TONIGHT.

PHTO MAY TEMPORARILY GO TO MVFR AFTER 400 AM HST SUNDAY DUE TO
APPROACHING LOW CLOUDS WITH EMBEDDED SHOWERS UPSTREAM FROM THE BIG
ISLAND. MAY ALSO NEED TO ISSUE AN AIRMET SIERRA ON SUNDAY FOR
MOUNTAIN OBSCURATION FOR WINDWARD FACING TERRAIN ABOVE 2 KFT ALONG
PARTS OF THE BIG ISLAND AND THE ISLAND OF MAUI.

OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS THE STATE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY THROUGH 6 PM HST MONDAY FOR THE PAILOLO AND
ALENUIHAHA CHANNELS...MAALAEA BAY AND WATERS SOUTH OF THE BIG
ISLAND.

&&

PUBLIC/MARINE...HARRISON
AVIATION...HOUSTON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:36 PM HSTSmall Craft AdvisoryHFO72 hr

Nearby

Wind Advisories in Hawaii, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.